The Aword

  • Increase font size
  • Default font size
  • Decrease font size

Medication-Induced Constipation

E-mail Print PDF


Most cases of medication-induced constipation involve drugs that disrupt
the normal neurological or muscular function of the gut, and in most cases,
the constipating effect is dose-related. (larger doses cause more severe

If several medications are being taken, there is obviously an increased risk of constipation.

Often it is possible to reduce the constipation by cutting down the medication dose. However, this may not be feasible.

A recent study in Glasgow found that there was no correlation between
morphine dose and the necessary laxative dose in cancer patients, rather
there was a correlation between persistent constipation and how ill and
disabled the patient was.

The authors stated that long-term data has suggested that patients may become tolerant to the constipating effects of morphine and may not need continuing laxative treatment.



As a general rule, those taking opiates (morphine and related drugs) around
the clock (ATC) should take laxatives ATC. However, as mentioned above,
this is not always necessary, especially if the patient has other bowel problems that would usually tend towards causing diarrhoea.

However, one should not wait for symptoms of constipation to arise before
taking action: preventive measures and a regular bowel habit are to be

The goal should be one soft bowel movement every 1 or 2 days without
cramping or straining.

Opiates affect the bowel in various ways.

  • Delay gastric emptying by producing gastroparesis
  • Delay stool transit through small bowel
  • Increase non-propulsive contractions
  • Increase colonic transit time
  • Decrease longitudinal peristaltic propulsion (starts within 5-25 minutes
    after IR opiate)
  • May reduce urge to defaecate